Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the plane section of an integral curve in positive characteristic

Author: Paola Bonacini
Journal: Proc. Amer. Math. Soc. 136 (2008), 2289-2297
MSC (2000): Primary 14H50; Secondary 13D40
Published electronically: March 19, 2008
MathSciNet review: 2390494
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ C\subset \mathbb{P}^3_k$ is an integral curve and $ k$ an algebraically closed field of characteristic 0, it is known that the points of the general plane section $ C\cap H$ of $ C$ are in uniform position. From this it follows easily that the general minimal curve containing $ C\cap H$ is irreducible. If char$ k=p>0$, the points of $ C\cap H$ may not be in uniform position. However, we prove that the general minimal curve containing $ C\cap H$ is still irreducible.

References [Enhancements On Off] (What's this?)

  • 1. P. Bonacini, Hilbert functions of decreasing type in positive characteristic, to appear in Rend. Sem. Mat. Univ. Pol. Torino.
  • 2. A. V. Geramita, P. Maroscia, The ideal of forms vanishing at a finite set of points in $ \mathbb{P}^n$, J. Alg. 90 (1984), 528-555. MR 760027 (86e:14025)
  • 3. A. V. Geramita, P. Maroscia, L. G. Roberts, The Hilbert function of a reduced k-algebra, J. London Math. Soc. (2) 28 (1983), 443-452. MR 724713 (85c:13018)
  • 4. A. Grothendieck, Éléments de géométrie algébrique: IV. Étude locale de schémas et des morphismes de schémas, Seconde Partie, Publ. Math. IHES 24, 1965.
  • 5. L. Gruson, C. Peskine, Genre de courbes de l'espace projectif, Algebraic geometry (Proc. Sympos., Univ. Tromsø, Tromsø, 1977), pp. 31-59, Lecture Notes in Math. 687, Springer, Berlin, 1978. MR 0527229 (81e:14019)
  • 6. L. Gruson, C. Peskine, Section plane d'une courbe gauche: postulation, Progress in Math. 24, Birkhäuser, Boston, MA (1982), 33-35. MR 0685762 (84c:14045)
  • 7. J. Harris, The genus of space curves, Math. Ann. 249 (1980), 191-204. MR 579101 (81i:14022)
  • 8. R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157 (57:3116)
  • 9. J.-P. Jouanolou, Théorèmes de Bertini et Applications, Progress in Mathematics 42, Birkhäuser Boston, Boston, MA, 1983. MR 725671 (86b:13007)
  • 10. R. Maggioni, A. Ragusa, Connections between Hilbert function and geometric properties for a finite set of points in $ \mathbb{P}^2$, Matematiche (Catania) 39 (1984), 153-170. MR 934156 (89c:14046)
  • 11. R. Maggioni, A. Ragusa, Nonsingular curves passing through points of $ \mathbb{P}^2$ in generic position, I, J. Alg. 92 (1985), 176-193. MR 772479 (86c:14026)
  • 12. R. Maggioni, A. Ragusa, The Hilbert function of generic plane sections of curves in $ \mathbb{P}^3$, Inv. Math. 91 (1988), 253-258. MR 922800 (89g:14027)
  • 13. J. S. Milne, Étale cohomology, Princeton Mathematical Series 33, Princeton University Press, Princeton, NJ, 1980. MR 559531 (81j:14002)
  • 14. J. Rathmann, The uniform position lemma for curves in characteristic p, Math. Ann. 276 (1987), 565-579. MR 879536 (89g:14026)
  • 15. I. R. Shafarevich, Basic Algebraic Geometry I--Varieties in Projective Space, 2nd rev. and exp. ed., Springer-Verlag, Berlin-Heidelberg, 1994. MR 1328833 (95m:14001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H50, 13D40

Retrieve articles in all journals with MSC (2000): 14H50, 13D40

Additional Information

Paola Bonacini
Affiliation: Dipartimento di Matematica e Informatica, Università degli Studi di Catania, Viale A. Doria 6, 95125 Catania, Italy

Keywords: Integral curve, plane section, minimal curve, positive characteristic
Received by editor(s): July 26, 2006
Received by editor(s) in revised form: February 19, 2007
Published electronically: March 19, 2008
Communicated by: Ted Chinburg
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society